Tuesday, December 18, 2007

HSP Gone?

D's steroids seem to have done the trick. The swelling is gone, the rash is gone, the fevers are gone. He's a bit hyper, though. Well, a lot hyper, really, but only for a couple hours at a time.

He's still on the steroids, and we'll wean him off over the next week. If no rash or swelling comes back, he'll get the "all clear."

I don't know if I should be worried about the little baby mustache he's growing, and I feel a little guilty that his batting average has gone way up since he started his steroid treatments . . .

Wednesday, December 12, 2007

HSP Update

D's HSP was causing a rash (which thankfully didn't itch), occasional low-grade fevers, and swelling in the extremities. HSP causes tiny blockages in the smallest capillaries, which cause those capillaries to burst — which makes ugly bruise-looking discolorations on his skin. But, as soon as the capillaries burst, the body starts healing itself, and they go away within a couple of days. But because it affects the small capillaries, it could affect his liver and kidneys, which are full of 'em.

So for the first week, that was the extent of D's symptoms. He was generally a happy little boy who occasionally needed some Tylenol. His liver and kidneys were fine.

Last night his, well, little boy parts were swollen. A horrible thought, but not necessarily something that got us overly worried. He started vomiting in the middle of the night last night, though, which is one of the warning signs of complications — it could be affecting his GI tract.

This morning's blood work showed that his blood was in "okay" ranges, but that it had changed since his blood draw on Dec. 1. His hemoglobin count was on the low end of acceptable, whereas before it was on the high end. This could just be a result of mild dehydration — he wasn't able to keep much down this morning and so hasn't had much to drink in the last 18 hours. (He also hasn't gone to the bathroom in about that time.)

They're putting him on low-dose steroids, but not checking him into the hospital. A side effect of the steroids is that it can make him hungry and hyper — I've never hoped for a hyper child until this day. So the next 24 hours is wait and see.

It didn’t take long after downing his steroid that D found his hungry, hyper side. Since then he’s eaten, drank, peed, and combusted. I got this info second-hand from his mother, but while she was explaining on the phone the current situation, I could hear him practically screaming with laughter and excitement in the background. Twice she had to stop talking to me to tend to D -- once to say “Grampa is here! Please don’t knock him down!” and once to say “Grampa is not a target!” So far so good.

Monday, December 03, 2007

HSP: Henoch-Schönlein Purpura

D, the younger child, was diagnosed with HSP over the weekend. Purpura is Latin for purple, and that is tacked on because what starts off as a reddish rash turns purple.

I did some Christmas shopping with the boys in the morning on Saturday. Then, at around 2:30, while we were watching Star Wars III, D started complaining about his feet hurting. He had been complaining about his legs, but since he's almost 5 and asks for a food every half-hour, I figured it was just his bones growing.

But I took a look at his feet. Both were swollen, and he was limping on the left.

So I took him to a MedCheck, and they sent us to the ER. D was fun and smiley and adorable through most of this. Right up until they pulled out the needles. He went nuts about them taking blood out of his arm, but they also decided to go ahead and put an IV tube in there in case he needed to be checked in.

It broke my heart to hear my little boy repeating "Please take it out!" over and over.

A little later, a nurse wheeled in a TV and we watched A Bug's Life and D forgot about the IV. After we got the diagnosis, we started talking about going home, and D was afraid to let them take the IV out. He got over that a lot quicker, though.

Now his feet look horrible. The swelling has gone down, but he has a rash all over his feet and his legs and patootie. But he's still in good spirits and enjoying spending some time with his dad.